Arizona, 2020

Flash Flooding and Damaging Winds in Arizona, August 29, 2020

August 29, 2020 · NWS TWC · 4 events in 3 counties and zones

Scattered thunderstorms developed and moved northeast across southeast Arizona during the afternoon and evening. One storm produced wind damage at Marana High School and another produced flash flooding over the Bighorn Fire burn scar.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TWC wrote it up.

Scattered thunderstorms developed and moved northeast across southeast Arizona during the afternoon and evening. One storm produced wind damage at Marana High School and another produced flash flooding over the Bighorn Fire burn scar.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before the first event at Aug 29, 2:31 PM MST, 2 hours 24 minutes earlier.

Area forecast discussion, Aug 29, 2:31 PM MST, 2 hours 24 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
231 PM MST Sat Aug 29 2020

.SYNOPSIS...An increase in tropical moisture will bring increased
coverage of showers and thunderstorms today into early next week.
Given the increased moisture, flash flooding will be an increased
threat. High temperatures will be much cooler this weekend into
early next week due to the added cloud cover and shower activity,
however it will be heating back up in the latter portion of the week.

&&

.DISCUSSION...GOES East shows PWAT values ranging from 1.3 inches in
eastern locales to 1.8 inches in western Pima County. Dewpoints are
about the same that they were this morning ranging from the upper
50's to upper 60's. Radar shows isolated storms forming from
central Pima County eastward. Expect this activity to continue
through the evening with an expansion in coverage. MLCAPE values
range from 500 J/kg in the northern part of the CWA to near 2000
J/kg along the international border. As a result storms will be
capable of heavy rainfall along with some being strong to severe.
A rain gauge in Sierra Vista has already recorded 0.91 inches in
the last hour. Expect similar or even greater rainfall amounts for
individual storms as the day goes on. Areas hit by heavy rainfall
can expect to have flash flooding concerns.

There is still a chance for some storms overnight but I don't expect
the coverage to be large. Lowered PoPs a little for the 30/6Z-12Z
time period. This will be good for storm activity on Sunday. Above
normal moisture will still be in place with storms forming in the
early morning and continuing into the afternoon. Heavy rainfall will
be a threat again and as a result so will flash flooding. Because of
this the Flash Flood Watch has been extended through Sunday evening.
WPC also has a slight risk of excessive rainfall over most of
southeast Arizona today and Sunday.

Monday the high pushes further south into Mexico as a trough moves
into the Mountain West. Ample moisture will still be in place
leading to more scattered showers and thunderstorms area wide.
There could still be a threat for localized heavy rainfall on
Monday. It will be easier to assess the threat Monday as we get
closer. Tuesday the trough moves through the Four Corners region
into New Mexico. This will begin to deplete our moisture as well
as generate some breezy northwest winds for eastern locales.
However, enough moisture will remain for isolated to scattered
storm coverage. Wednesday and Thursday the trough moves off to the
east and high pressure sets up over the west centered over
Nevada. Wednesday storm chances will be low and confined mainly to
the international border. Later in the week storm chances are
confined mainly to the White Mountains.

Temperatures will be around normal today then enter a cooling trend
through Tuesday. During this time frame temperatures will be
about 4-8 degrees below normal with a chance Tucson sees a high
below 90 on Sunday. Wednesday temperatures start to increase but
will still be around normal. Lowered temperatures slightly later
in the week since the high will be centered further north than
previous runs. But temperatures will still be in the triple digits
Thursday into the weekend.

&&

.AVIATION...Valid through 31/00Z.
SCT-BKN clouds 10-15k ft MSL through this evening then becoming SCT-
BKN 6-9k ft BKN 12-15k ft MSL overnight and through much of Sunday.
Isold-Sctd TSRA/SHRA for most of the area with ISOLD vsby 1SM in
+TSRA. Convection could continue into the overnight hours with a
chance for MVFR cigs along the international border into Sunday
morning. Aside from thunderstorm outflow gusts to 45 kts, surface
winds generally remain less than 12 knots with afternoon/evening
winds out of the west/northwest and variable at other times.
Aviation discussion not updated for TAF amendments.

&&

.FIRE WEATHER...With plenty of moisture and instability
through Monday, expect scattered showers and thunderstorms mainly
during the afternoon hours, however showers and storms are
possible through the nighttime hours. Due to the amount of
moisture available, local flooding is a threat this weekend.
Elevated humidities through Tuesday will be a benefit with lower
afternoon temperatures also expected. Afternoon and evening
thunderstorms winds could gust in excess of 45 mph this weekend.
Otherwise general winds will be less than 15 mph with the
exception of Tuesday where northwest winds down the Gila and over
the White mountains will likely be in the 15-25 mph range. Dry and
warmer weather returns the end of next week.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Sunday evening for AZZ501>507-511>515.

&&

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Aug 29, 4:22 PM MST, 33 minutes before
Special Weather Statement
National Weather Service Tucson AZ
422 PM MST Sat Aug 29 2020

AZZ501-502-300000-
Western Pima County Including Ajo/Organ Pipe Cactus National
Monument-Tohono O'odham Nation including Sells-
422 PM MST Sat Aug 29 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PIMA COUNTY UNTIL
500 PM MST...

At 421 PM MST, Doppler radar was tracking a strong thunderstorm 8
miles south of Hickiwan near Highway 86, or 23 miles southeast of
Ajo. Other storms were west of Gu Vo and north of San Simon.
Movement was east at 10 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Gu Vo, Hickiwan, Organ Pipe Cactus National Monument, San Simon,
Charco 27, Ventana, Gunsight, Vaya Chin, Kuakatch and San Simon West.

LAT...LON 3203 11277 3250 11268 3250 11220 3203 11234
TIME...MOT...LOC 2321Z 262DEG 7KT 3223 11251

KD

The radar

The Tucson radar (KEMX), 77 km away, was scanning. The volume nearest the first event began at 23:56 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 2 flash flood. Local standard time, as filed.

Thunderstorm Wind, Pima

When
August 29, 4:55 PM MST
Where
Pima County, 3.58 mi S of Tuscon Marana Nw Airport
Measured
61 kt (70 mph) estimated gust
Property damage
$50,000
Reported by
Broadcast Media
Coordinates
32.368, -111.223

Thunderstorm winds caused damage at Marana High School. Several trees were uprooted and two light poles were downed which caused damage to fencing on the tennis courts. A large set of bleachers 100 feet long and 20 feet tall was destroyed when it was thrown 50 feet onto the football field causing significant damage to the playing surface.

Flash Flood, Pinal

When
August 29, 6:35 PM MST to 8:15 PM MST
Where
Pinal County, 3.94 mi SSW of Camp Bonito to 2.04 mi SW of Oracle
Cause
Heavy Rain / Burn Area
Reported by
River/Stream Gage
Coordinates
32.515, -110.736

An inch of rain fell in less than an hour over the headwaters of the Canada Del Oro Wash within the Bighorn Fire burn scar on the Santa Catalina Mountains. An 8 foot rise was noted downstream at Rancho Solano and strong flows continued downstream into Pima County.

Flash Flood, Pima

When
August 29, 7:55 PM MST to 8:30 PM MST
Where
Pima County, 6.78 mi NW of Mt Lemmon to 6.91 mi W of Mt Lemmon
Cause
Heavy Rain / Burn Area
Reported by
Fire Department/Rescue
Coordinates
32.511, -110.871

An inch of rain fell in less than an hour over the headwaters of the Bighorn Fire burn scar on the Santa Catalina Mountains. An 8 foot rise was noted along the Canada Del Oro Wash at Rancho Solano upstream in Pinal County . Strong flows continued downstream into Pima County causing water to flow across Edwin Road. Catalina St. Park Road was also closed due to flows in Sutherland Wash.

Thunderstorm Wind, Greenlee

When
August 29, 10:00 PM MST
Where
Greenlee County, 5.82 mi SW of Guthrie
Measured
62 kt (71 mph) measured gust
Reported by
RAWS
Coordinates
32.882, -109.309

Guthrie RAWS station, on a 6300 foot peak, recorded a thunderstorm wind gust of 71 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2020Every state in 2020This day in weather historyWarnings in Arizona, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 919640, 919643, 919644, 919641.